I’m going to start this post with some simple straightforward facts about me.
• I am epileptic;
• I have been epileptic since I was fourteen;
• As epileptics go, it is very mild as I have seizures just about once every three and a half years
• I am on tegretol retard – what a delightful name – which is a slow release form of carbamazepine.
• I take the Retard 200 mg twice daily.
These have generally been okay – save, in retrospect, that they seem not to have stopped my fits! – but I have been suffering badly this last week or so! I never really had much in the way of side effects but suddenly I’m feeling so tired and lethargic and head spinning!
And it feels as if I have lost a dimension! Very tricky to judge distance. I’m knocking into things. And I mean more so – noticeably more so – than previously! Letters and words on a page are moving and floating around and it’s only through an effort of will that I can fix then down long enough to read them in what I think is the right order.
Driving I have avoided.
Now I don’t know whether this vertigo and blurring and very peculiar waves of prickly heat have any connection to the Tegretol but they – and more personal effects including suicidal thoughts and ideation and Erectile Dysfunction – are listed on the side effects list on the packet.
On a couple of occasions it’s genuinely felt like I’ve been observing myself from outside.
According to the doctor the vertigo is likely to be caused by an inner ear problem – but the tablets he gave me for that literally knocked me straight out.
Where, oh where, is the logic in that?
A patient turns up complaining of fatigue so you prescribe tablets that increase fatigue?! Really?! No wonder the doctor I saw was just a locum!